Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Las Vegas, NV

August 9, 2006Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2006, 5:31 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 5:31 PM MST (00:31 UTC)
Expired
Aug 9, 2006, 6:15 PM MST
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2557 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 100031
SVRVEF
AZC015-CAC071-100115-
/O.NEW.KVEF.SV.W.0073.060810T0031Z-060810T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
531 PM PDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...

* UNTIL 615 PM PDT(615 PM MST).

* AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF PARKER DAM...OR ABOUT 8 MILES SOUTHEAST OF LAKE HAVASU
  CITY...AND WAS MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...PARKER DAM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE HAVASU...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3449 11420 3438 11437 3423 11423 3433 11404

$$
PIERCE
2 follow-up statements
000 
WWUS55 KVEF 100055
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 PM PDT WED AUG 9 2006

AZC015-CAC071-100115-
/O.CON.KVEF.SV.W.0073.000000T0000Z-060810T0115Z/
MOHAVE AZ-SAN BERNARDINO CA-
555 PM PDT WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT 
(615 PM MST) FOR EXTREME SOUTHEASTERN SAN BERNARDINO AND 
SOUTHWESTERN MOHAVE COUNTIES...

AT 555 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES NORTH OF PARKER DAM...AND WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...PARKER DAM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE HAVASU...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3449 11420 3438 11437 3423 11423 3433 11404

$$
PIERCE
000 
WWUS55 KVEF 100118
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM PDT WED AUG 9 2006

AZC015-CAC071-100125-
/O.EXP.KVEF.SV.W.0073.000000T0000Z-060810T0115Z/
MOHAVE AZ-SAN BERNARDINO CA-
618 PM PDT WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN SAN 
BERNARDINO AND SOUTHWESTERN MOHAVE COUNTIES EXPIRED AT 615 PM PDT 
(615 PM MST)...

THE SEVERE THUNDERSTORM THAT WAS SOUTHEAST OF LAKE HAVASU CITY 
WEAKENENED AS IT MOVED SOUTHEAST ALONG THE MOHAVE/LA PAZ COUNTY 
LINES. 

SCATTERED THUNDERSTORMS WILL CONTINUE IN AND AROUND LAKE 
HAVASU CITY THROUGH 715 PM. THE STORMS WILL CONTINUE TO PRODUCE WIND 
GUSTS TO 45 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.  

LAT...LON 3449 11420 3438 11437 3423 11423 3433 11404

$$
PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:28 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 2:28 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PDT WED AUG 9 2006

.SYNOPSIS...MOIST MONSOON AIR IS IN PLACE OVER NORTHWEST ARIZONA AND
SOUTHERN NEVADA AND WILL BE SO FOR THE REST OF THE WEEK. THIS WILL
BRING THUNDERSTORMS EACH AFTERNOON AND EVENING TO THESE AREAS AS
WELL. CENTRAL NEVADA AND EASTERN CALIFORNIA WILL STAY RELATIVELY DRY
THE REST OF THE WEEK.
&&

.SHORT TERM...CONVECTION NEVER WENT AWAY FROM LAST NIGHTS ACTIVITY.
SEVERE STORMS WITH HEAVY RAIN HAVE BEEN OCCURRING IN SOUTHER CLARK
AND IN MOHAVE COUNTIES. THE ATMOSPHERE HAS CONSIDERABLY MOISTEN THE
LAST 24 HOURS WITH ABOUT AN INCH INCREASE IN PW. THE MOIST AIR IS
UNSTABLE WITH ACARS REPORTS SHOWING SOUTHERN NEVADA STILL BEING IN
THE RIGHT REAR QUAD OF THE JET.

EXPECT THE MOISTURE TO STICK AROUND THE NEXT FEW DAYS. GFS AND NAM
BOTH KEEP THE MOISTURE IN MOHAVE CLARK AND EASTERN SAN BERNARDINO
COUNTIES. EXPECT A CONTINUED ROUND OF DIURNAL STORMS EACH DAY WITH
THE MAIN FOCUS BEING IN HIGH TERRAIN. THE EXTENDED SHOWS A DRYING
TREND THIS WEEKEND AS A TROUGH APPROACHES THE COAST.

.LONG TERM...LITTLE CHANGE TO EXTENDED FORECAST. EXPECT LIMITED
MOISTURE TO REMAIN IN PLACE ACROSS MOHAVE COUNTY THROUGH THE PERIOD
ALLOWING FOR A SLIGHT CHANCE TO CHANCE OF DIURNAL
THUNDERSTORMS...ESPECIALLY OVER THE HIGHER ELEVATIONS. THE REMAINDER
OF THE AREA WILL REMAIN DOMINATED BY DRY SOUTHWEST FLOW AS A TROF
LINGERS ALONG THE CALIFORNIA COAST. TEMPERATURE GUIDANCE CONTINUES
TO INDICATE TEMPS REMAINING NEAR NORMAL WITH LITTLE DAY TO DAY
CHANGE.
&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE PEACH
SPRINGS CORRIDOR THROUGH THIS EVENING...WITH ISOLATED ACTIVITY
LINGERING OVER THE AREA OVERNIGHT. EXPECT TO SEE MORE SCATTERED
ACTIVITY TOMORROW AFTERNOON OVER THE PEACH SPRINGS AND MORMON MESA
CORRIDORS.TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED... FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

JACQUES/MOSES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 11:26 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT WED AUG 9 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-100930-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1126 AM PDT WED AUG 9 2006 /1126 AM MST WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OCCUR TODAY IN MOHAVE COUNTY ARIZONA AND CLARK
COUNTY NEVADA. THE PRIMARY THREAT FOR THE MOHAVE COUNTY STORMS
WILL BE HEAVY RAIN AND POSSIBLE LOCAL FLOODING. IN CLARK COUNTY
THE STORMS WILL BE CAPABLE OF HEAVY RAIN AND STRONG OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING TTHUNDERSTORMSARE EXPECTED IN SOUTHER NEVADA
SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA EACH DAY TROUGH
SATURDAY AND MOISTURE MONSOON AIR OVERLAYS THESE AREAS. DRY IS
EXPECTED SUNDAY ONWARDS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JACQUES

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.